Dr Aidin Rawshani

Hypoglycemia: insulin overdose and low blood sugar

Contents

Hypoglycemia (low blood sugar) in insulin overdose

If you take too much insulin you get hypoglycemia (hypoglycemia), which makes your blood sugar too low. This can be anything from a little uncomfortable to life-threatening, depending on the size of the overdose. Insulin must be handled with the utmost care as an overdose can lead to loss of consciousness and, at worst, death. This is because insulin is a very powerful hormone that can lower blood sugar very much if it overdoses.

Why is overdose dangerous?

Insulin is a hormone that causes the cells of the body to absorb sugar (glucose) from the blood. Then the blood sugar drops. The cells of the body cannot assess whether it is an overdose of insulin, but continue to take up sugar as long as there is insulin in the blood. If there is a lot of insulin in the blood, the cells take up a lot of sugar and then the blood sugar drops. Low blood sugar makes the brain and other organs work worse and worse. If your blood sugar gets very low, you can become unconscious and at worst die.

How to prevent an overdose of insulin?

By dosing the insulin correctly and this requires experience and continuous contact with the nurse/doctor.

In the case of hypoglycemia: how to fix an overdose?

It is quite easy to fix an overdose, namely by eating fast carbohydrates. Fast carbohydrates mean sugar, which is found in glucose, soda, fruit, milk, juice, sugar cubes, etc. It may take some time before the sugar is absorbed into the gut and gets into the blood, and during this time you can consider whether you need to call help from people around or call an ambulance. Remember that if you have taken a very large overdose, hypoglycemia may come back even if you eat sugar, so you should be aware of any recurrence of symptoms.

Remember that the later you discover the overdose, the faster the carbohydrates you need to get in. If you notice the overdose early and it is mild, you may just eat a little extra simply.

What are the symptoms of hypoglycemia (low blood sugar)?

It is common for people with diabetes to get low blood sugar (hypoglycemia). People who use insulin may feel low sugar quite often and this is called hypoglycemia. The following symptoms may occur:

  • Sweating
  • Heart palpitations
  • Pallor, weakness
  • Hunger
  • Anxiety
  • Lower attention span
  • Slurred speech
  • Confusion
  • Memory disorder
  • Irritability, anxiety and aggression
  • Abnormal behavior
  • Confusion disorders
  • Seizures
  • Convulsions
  • Sometimes the symptoms may be similar to those seen in stroke

In what situations can overdose of insulin occur?

  • If you wrongly assess the number of carbohydrates that you just ate
  • If you do not eat food shortly after injecting insulin (fast-acting insulin)
  • If you forget that you just injected insulin and inject twice for the same meal
  • If you change the dose or calculate the dose wrong
  • If you confuse different types of insulin (i. e. taking fast-acting insulin instead of long-acting)
  • If you find it difficult to see the amount on the insulin pen

More about insulin

  • What is insulin and what effect does it have in the body?
  • Types of insulin and how they are used (injected)
  • Insulin overdose
  • Insulin sensitivity
  • Side effects of insulin
  • How to deal with insulin
  • Insulin pump
5/5 (3 Reviews)